Alabama, 2019

Hail in Alabama, November 30, 2019

November 30, 2019 · NWS BMX · 1 event in 1 county or zone

A band of showers and thunderstorms tracking southward across north Alabama encountered a zone of higher mid level lapse rates. One of the storms produced dime size hail in Cherokee County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A band of showers and thunderstorms tracking southward across north Alabama encountered a zone of higher mid level lapse rates. One of the storms produced dime size hail in Cherokee County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Nov 30, 5:57 PM CST, 3 hours 25 minutes earlier.

Area forecast discussion, Nov 30, 5:57 PM CST, 3 hours 25 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
557 PM CST Sat Nov 30 2019

.UPDATE...
Aviation Discussion.

.SHORT TERM...
/Updated at 0256 PM CST Sat Nov 30 2019/

A very warm day across the area this afternoon with temperatures
in the middle to upper 70s. A few spots were close to record
highs. Warm air aloft and marginal mid level moisture has kept
most of the shower activity north and west of central Alabama
this afternoon. A cluster of severe storms producing large hail
over far north Mississippi will stay to the north of Marion and
Winston counties, so any severe activity over west Alabama will
be from storms that develop back towards the Mississippi River.
Added a slight risk to the far western counties due to proximity
of strong low level jet and better forcing west of I-65. Forcing
and instability will decrease as the convective line approaches
I-65, but still plenty of dynamics and shear for the possibility
of a few severe storms east of I-65. Decent mid level lapse rates
and stronger lift will aid in the production of large hail, and
added this threat to the slight risk area. This will be a
progressive system and the line of storms should be thru all but
the far southeast counties by sunrise Sunday.

58/rose

.LONG TERM...
/Updated at 0350 AM CST Sat Nov 30 2019/

Sunday night through Friday.

Behind the cold front, the main upper low will begin to swing
through Sunday night. Look for strong cold air advection and plenty
of clouds and wind through Monday. At this point it appears that any
impactful precipitation associated with the upper low will be well
to our north, mainly the Appalachians into Monday morning. Once the
upper low works out of the area Monday afternoon, high pressure will
build. Stable and dry conditions are expected to persist across much
of the Country as a result. 40s/50s are forecast for high
temperatures Monday afternoon, with area-wide subfreezing
temperatures expected Monday night and into Tuesday morning. As the
airmass modifies through time and heights rise by mid-week,
temperatures will resultantly increase. Thus, 50s/60s are forecast
by Wednesday afternoon with this range expected through the rest of
the week.

The next storm system will begin to impact the area Thursday evening
and into Friday. Question with this system continues to be the
recovery to the airmass. At this time the system remains on the
weaker side, but it does look like rain may be abundant. Much more
on this system as we get closer.

16

&&

.AVIATION...
00Z TAF Discussion.

Showers and storms will move through Central Alabama tonight.
Looking at current radar trends and hi-res model guidance, have
timed out rainfall at all terminals. MVFR cigs and visibilities as
low as 1-2SM are possible within heavier rain showers. Ahead of the
approaching storms, winds will increase from the south, with gusts
up to 20-22kts outside of convection.

Once storms move through, expect cigs to recover quickly to VFR.
Winds become southwesterly, and briefly decrease with sustained
winds of 8-10kts through early Sunday morning. Winds will become
westerly by mid morning, with gust of 18kts possible.

14

&&

.FIRE WEATHER...

Moisture will steadily increase throughout today as southerly
flow takes over ahead of a storm system approaching from the west
later tonight. As a result, a band of showers and thunderstorms
will move into northwest Alabama by this evening and spread
eastward across Central Alabama during the overnight hours. Some
storms could be severe. Thereafter, a period of stronger westerly
winds is possible behind the cold front through Sunday afternoon.
Meanwhile, much drier and cooler air will move back into the area.
Rain-free conditions will continue through at least mid next
week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     55  60  34  44  26 / 100  10   0   0   0
Anniston    56  62  35  46  28 / 100  20   0   0   0
Birmingham  54  61  35  46  29 / 100  10   0   0   0
Tuscaloosa  53  62  34  49  28 / 100   0   0   0   0
Calera      55  62  34  47  28 / 100  10   0   0   0
Auburn      60  64  37  47  29 / 100  50   0   0   0
Montgomery  59  67  37  51  29 /  90  30   0   0   0
Troy        61  67  38  51  29 /  90  60   0   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Nov 30, 10:07 AM CST, 11 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
1007 AM CST Sat Nov 30 2019

ALZ011>015-017>050-011915-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
1007 AM CST Sat Nov 30 2019

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Today and Tonight.

Severe thunderstorms are possible beginning after 7 PM across
western portions Central Alabama. This isolated threat will move
from west to east across all of Central Alabama through tonight.
Primary threats include damaging winds up to 60 mph, brief
tornadoes, and large hail.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Isolated severe thunderstorms will continue south of I-85 through
early Sunday morning. Primary threats remain damaging winds up to 60
mph and a brief tornado.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
this evening through early Sunday morning.

In the hours before

Special weather statement, Nov 30, 6:47 PM CST, 2 hours 35 minutes before
Special Weather Statement
National Weather Service Birmingham AL
647 PM CST Sat Nov 30 2019

ALZ012-010115-
Lamar AL-
647 PM CST Sat Nov 30 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LAMAR COUNTY UNTIL 715 PM
CST...

At 646 PM CST, Doppler radar was tracking a strong thunderstorm near
Caledonia, or 9 miles southwest of Vernon, moving northeast at 65
mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Vernon, Blooming Grove, Bedford, Cody, Star, Hightogy and Lamar
County Public Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3378 8824 3393 8795 3368 8795 3357 8827
TIME...MOT...LOC 0046Z 242DEG 55KT 3368 8824

32/Davis
Special weather statement, Nov 30, 7:01 PM CST, 2 hours 21 minutes before
Special Weather Statement
National Weather Service Birmingham AL
701 PM CST Sat Nov 30 2019

ALZ011-012-010145-
Marion AL-Lamar AL-
701 PM CST Sat Nov 30 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MARION AND NORTH CENTRAL
LAMAR COUNTIES UNTIL 745 PM CST...

At 701 PM CST, Doppler radar was tracking a strong thunderstorm near
Detroit, or 12 miles northwest of Sulligent, moving east at 70 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Hamilton, Haleyville, Hackleburg, Detroit, Weston, Brinn, Bear Creek,
Tessner, Byrd, Pearces Mill, Rankin Fite Airport and Upper Bear Creek
Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3417 8819 3431 8778 3430 8763 3425 8763
      3414 8764 3400 8821
TIME...MOT...LOC 0101Z 249DEG 61KT 3406 8822

32/Davis
Special weather statement, Nov 30, 7:02 PM CST, 2 hours 20 minutes before
Special Weather Statement
National Weather Service Birmingham AL
702 PM CST Sat Nov 30 2019

ALZ011-013-015-010130-
Fayette AL-Walker AL-Marion AL-
702 PM CST Sat Nov 30 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WALKER...
SOUTHEASTERN MARION AND NORTHERN FAYETTE COUNTIES UNTIL 730 PM CST...

At 702 PM CST, Doppler radar was tracking a strong thunderstorm over
Blooming Grove, or 9 miles northwest of Fayette, moving northeast at
70 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Winfield, Fayette, Carbon Hill, Glen Allen, Kansas, Nauvoo, Gu-
Win, Eldridge, Bluff, Bazemore, Wayside, Bevill State College
Fayette, Hubbertville, Fowlers Crossroads and Texas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3389 8795 3402 8764 3400 8764 3400 8743
      3388 8738 3368 8794
TIME...MOT...LOC 0102Z 246DEG 59KT 3379 8794

32/Davis
Special weather statement, Nov 30, 9:12 PM CST, 10 minutes before
Special Weather Statement
National Weather Service Birmingham AL
912 PM CST Sat Nov 30 2019

ALZ012-013-022-023-010345-
Fayette AL-Pickens AL-Tuscaloosa AL-Lamar AL-
912 PM CST Sat Nov 30 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TUSCALOOSA...
NORTHERN PICKENS...SOUTHWESTERN FAYETTE AND SOUTHEASTERN LAMAR
COUNTIES UNTIL 945 PM CST...

At 912 PM CST, Doppler radar was tracking a strong thunderstorm over
Ethelsville, or 11 miles west of Reform, moving northeast at 75 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Reform, Millport, Berry, Kennedy, Ethelsville, Ashcraft Corner,
Bankston, Stone Wall, McShan, Fayette County Public Lake, Shaw and
New Lexington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3335 8830 3347 8828 3370 8764 3351 8760
      3331 8830
TIME...MOT...LOC 0312Z 246DEG 67KT 3340 8821

32/Davis
Special weather statement, Nov 30, 9:22 PM CST, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
922 PM CST Sat Nov 30 2019

ALZ020-010345-
Cherokee AL-
922 PM CST Sat Nov 30 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHEROKEE COUNTY
UNTIL 945 PM CST...

At 922 PM CST, Doppler radar was tracking a strong thunderstorm near
Gaylesville, or near Little River Canyon National Preserve, moving
east at 65 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Cedar Bluff, Little River Canyon National Preserve, Gaylesville,
Cornwall Furnace Park, Blanche, Eastern Weiss Lake, Broomtown,
Fullerton, New Moon and Little River Canyon NP.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3440 8548 3424 8545 3420 8558 3436 8566
      3437 8564 3437 8563 3438 8563 3443 8549
TIME...MOT...LOC 0322Z 248DEG 58KT 3432 8554

32/Davis

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Cherokee

When
November 30, 9:22 PM CST
Where
Cherokee County, Watson
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
34.330, -85.570

Dime size hail reported near the intersection of Highway 35 and County Road 41.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2019Every state in 2019This day in weather historyWarnings in Alabama, November 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 865870.